Originally Published: July 3, 2017 6 a.m.
Dear Annie: I am over 70 years old and in failing health. My stepbrother, “Tom,” is 58. Although he is still working, I am sure that he will soon have to stop because, over the past few years, he has become steadily more obese, and the doctors seem unable to find a cause or remedy, nor do they really seem to care.
He now weighs almost 700 pounds. I love my brother and am worried about what will happen to him when I am gone. I have always been reasonably slender, and my brother doesn’t seem to eat much more than I do, and he certainly doesn’t eat cake, pies or other junk food, nor does he eat large portions.
When I look around, it seems as if obesity is becoming more and more of a problem in the U.S. What happens when obese people are unable to work but are too young to receive their Social Security benefits? What happens when they become too old and infirm to care for their own basic needs? I can’t understand why the medical profession doesn’t assign a higher priority to the treatment of obesity in this country. Why can’t more people understand that it isn’t just a problem of overeating? — Concerned Brother
Dear Concerned: Your letter is a testament to what a blessing siblings can be. It’s great you’re still looking out for your little brother. I’m not a doctor, but it sounds to me as if Tom could have hypothyroidism, which slows down the metabolism.
The most important thing you can do for your brother is encourage him to seek the opinion of another doctor. Offer to take him to the appointment yourself if it would help. Finally, be sure to take care of yourself, too. I’m sure Tom is as worried about his elder brother as you are about him.
Dear Annie: I’m a psychiatrist. For several decades, I’ve treated patients for attention deficit hyperactivity disorder. You recently ran a letter from “Missing My Space Cadet.” He was concerned about his wife, who, after being prescribed an “amphetamine medication” for ADHD, became laser-focused on work and was no longer fun-loving. She was also described as sleeping and eating lots more on days when she didn’t take it.
As you said, she may be abusing her medication, but another possibility (more likely, in my opinion) is that the prescribed dose is simply too high for her. Most patients — and more than a few prescribers — do not realize that with ADHD medications, there is usually a fairly small difference between the dose that does nothing and the dose that has unwelcome side effects or that the correct dosage can vary quite widely from person to person.
Thus, rather than simply prescribe a standard dosage, doctors must conduct a single-case experiment for every patient. This requires close communication between doctor and patient. But if both of them aren’t careful, the patient can continue to be prescribed the wrong dosage.
For this reason, I think your advice that the husband and wife should go together to the next appointment was very much on target. My guess is that the problem could be easily solved by lowering the dosage considerably. Unless the woman is taking more than the prescribed dosage, the word “abuse” is not applicable. — A Psychiatrist in New York
Dear Psychiatrist: Input from medical professionals such as you is always helpful. You’ve raised a great point. I’ve passed this information along to “Missing My Space Cadet.” Thank you.
Send your questions for Annie Lane to firstname.lastname@example.org. To find out more about Annie Lane and read features by other Creators Syndicate columnists and cartoonists, visit the Creators Syndicate website at www.creators.com.